Montana, 2004

High Wind in Montana, December 20, 2004

December 20, 2004 · NWS GGW · 14 events in 13 counties and zones

An arctic cold front dropped south across northeast Montana during the late morning and early afternoon hours of the 20th. Sustained wind speeds of 40 to 50 mph were common, with wind gusts of between 58 and 77 mph.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An arctic cold front dropped south across northeast Montana during the late morning and early afternoon hours of the 20th. Sustained wind speeds of 40 to 50 mph were common, with wind gusts of between 58 and 77 mph. The strong wind combined with areas of light snow to produce blowing snow that reduced the visibility down to near zero at times during the afternoon. Although this was primarily a high wind event, there were a few areas that experienced near blizzard conditions for a short time. A few of the stronger wind gusts included:King Coulee Raws site (Valley County): 77 mph2 WNW of Bloomfield (Dawson County): 71 mphWhitewater (Phillips County): 67 mph

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 20, 9:19 AM MST, 31 minutes earlier.

Area forecast discussion, Dec 20, 9:19 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
919 AM MST MON DEC 20 2004

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
STRONG COLD FRONT POISED JUST NORTH OF THE CANADIAN BORDER. FRONT
WILL SWEEP SOUTH ACROSS CWA DURING THE DAYTIME HOURS TODAY. SURFACE
OBSERVATIONS SHOWING QUITE A BIT OF SNOW FALLING BEHIND THE FRONT.
ALTHOUGH WE SHOULD GET A GOOD SHOT OF MOISTURE...SNOW ACCUMULATIONS
SHOULD BE QUITE MINIMAL. WILL UPDATE TO INCREASE CHANCE OF
PRECIPITATION ACROSS THE REGION. TEMPERATURES TODAY SHOULD ONLY RISE
A FEW DEGREES...AND THEN FALL DRAMATICALLY BEHIND THE FRONT. MODELS
CONTINUE TO INDICATE A HIGH WIND EVENT TODAY. WINDS SHOULD INCREASE
SUBSTANTIALLY THIS AFTERNOON AS MODELS INDICATE 45KTS AT 850MB AND
60KTS AT 700MB. GOOD LAPSE RATES SHOULD ALLOW AREA TO MIX DOWN FROM
ABOUT 700MB. WILL LEAVE HIGH WIND WARNING IN PLACE FOR TODAY AT ALL
LOCATIONS. UPDATE ON THE WAY.  POHL

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
APPEARS THAT ROLLER COASTER TEMPERATURES WILL CONTINUE THROUGHOUT
THE LENGTH OF THE EXTENDED PERIOD. MAIN FORECAST CHALLENGE IN THE
EXTENDED CONTINUES TO BE TEMPERATURES AS THE REGION APPEARS TO BE ON
THE CUSP OF AN ARCTIC OUTBREAK. THE ECMWF CONTINUES TO PROJECT THE
FURTHEST WEST SOLUTION...WHILE THE GFS AND CANADIAN KEEP THE MAIN
LOBE OF ARCTIC AIR TO THE EAST. HAVE ONCE AGAIN SIDED WITH THE MORE
EASTERLY SOLUTIONS GIVEN THE STRENGTH OF THE RIDGE THAT WILL AFFECT
THE REGION NEXT WEEKEND. PERIOD BEGINS WITH SOME SEMBLANCE OF ARCTIC
AIR ACROSS THE REGION. CURRENT THINKING IS THAT TEMPERATURES WILL
REMAIN SLIGHT BELOW AVERAGE FOR THIS TIME OF YEAR...BUT WILL FEEL
WELL BELOW NORMAL GIVEN THE WARM SPELL AS OF LATE. COOLER AIR
RETREATS OUT OF THE AREA EARLY ON FRIDAY AS A WARM FRONT LIFTS
ACROSS THE REGION. WITH DECENT WARM AIR ADVECTION...THERE IS A
POTENTIAL OF AN OVERRUNNING EVENT AHEAD OF THIS FRONT. HAVE THUS
KEPT POPS FROM WEDNESDAY NIGHT THROUGH FRIDAY. THE MILD PACIFIC
ORIGIN AIR WILL LAST THROUGH THE WEEKEND AHEAD OF A STRONG COLD
FRONT WHICH WILL SLICE THROUGH THE REGION ON MONDAY.  DEPENDING ON
TIMING OF THE FRONT...TEMPERATURES COULD TAKE A TUMBLE THROUGHOUT
THE DAY ON MONDAY.  HAVE ADDED ADDITIONAL SLIGHT CHANCE POPS ACROSS
THE AREA IN ANTICIPATION OF THIS FRONT. BT

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MONDAY FOR NORTHEAST MONTANA.

&&

WWW.WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 20, 5:43 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
543 AM MST MON DEC 20 2004

MTZ016>027-059>062-211300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
543 AM MST MON DEC 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
A HIGH WIND WARNING IS IN EFFECT TODAY FOR NORTHEAST MONTANA
UNTIL 5 PM. FOR MORE DETAILS PLEASE SEE WWUS75 KGGW OR GTFNPWGGW.

.DAYS TWO THROUGH SEVEN...
AN ARCTIC AIRMASS WILL OVERSPREAD THE REGION THROUGH THURSDAY
...ABRUPTLY ENDING THE RECENT SPELL OF UNSEASONABLY WARM
TEMPERATURES. PERIODS OF LIGHT SNOW WILL ALSO BE POSSIBLE ACROSS THE
REGION THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WWW.WEATHER.GOV/GLASGOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Northern Valley

When
December 20, 9:50 AM MST
Where
Northern Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, Northern Phillips

When
December 20, 9:55 AM MST
Where
Northern Phillips forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
December 20, 11:00 AM MST to 12:00 PM MST
Where
Sheridan forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

High Wind, Richland

When
December 20, 11:12 AM MST to 12:12 PM MST
Where
Richland forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

High Wind, Eastern Roosevelt

When
December 20, 11:30 AM MST to 12:30 PM MST
Where
Eastern Roosevelt forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
December 20, 11:35 AM MST to 12:35 PM MST
Where
Western Roosevelt forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Petroleum

When
December 20, 12:00 PM MST to 1:00 PM MST
Where
Petroleum forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

High Wind, Little Rocky Mountains

When
December 20, 12:40 PM MST
Where
Little Rocky Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Central and Se Phillips

When
December 20, 12:55 PM MST
Where
Central and Se Phillips forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, McCone

When
December 20, 1:00 PM MST
Where
McCone forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Central and Se Phillips

When
December 20, 1:50 PM MST
Where
Central and Se Phillips forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Wibaux

When
December 20, 2:00 PM MST
Where
Wibaux forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

High Wind, Dawson

When
December 20, 2:14 PM MST
Where
Dawson forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Garfield

When
December 20, 2:45 PM MST
Where
Garfield forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431139, 5431140, 5431141, 5431142, 5431150, 5431151, 5431152, 5431143, 5431144, 5431145, 5431146, 5431147, 5431148, 5431149.